Tennessee, 2011Damaging Wind in Tennessee, November 16, 2011
November 16, 2011 · NWS MRX · 1 event in 1 county or zone
An ejecting short wave trough and associated surface wave moved across the Southern Appalachians producing isolated strong to severe thunderstorms across Southeast Tennessee. S.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ejecting short wave trough and associated surface wave moved across the Southern Appalachians producing isolated strong to severe thunderstorms across Southeast Tennessee. Storm organization was aided by a strong low level jet in place across the Southeastern U.S.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 16, 8:45 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Nov 16, 8:45 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 AM EST WED NOV 16 2011
.DISCUSSION...LITTLE THUNDER NOTED WITH THE SHOWERS THIS MORNING AND
MAIN CONCERN WILL BE FOR ISOLATED FLASH FLOODING. HOWEVER...24 HOUR
RAINFALL AMOUNTS FOR OUR FORECAST AREA SEEM TO BE AROUND 1.25 INCHES
OR LESS...WITH MUCH HEAVIER 24 HOUR AMOUNTS NOTED MAINLY OVER W AND
MIDDLE TN. HEAVIEST AMOUNTS FROM OUR RAIN GAGES WERE 1.70 INCHES AT
NEWFOUND GAP...1.80 INCHES AT OCONALUFTEE AND 2.30 INCHES AT MOUNT
LECONTE. CURRENTLY THE HEAVIER RAINS ARE JUST WEST OF OUR PLATEAU
COUNTIES...ALONG OR NEAR THE SLOW MOVING COLD FRONT. COULD SEE THE
NEED FOR AN URBAN AND SMALL STREAM FLOOD ADVISORY LATER TODAY...
BUT PROBABLY JUST IN A FEW SPOTS AT BEST.
THE SOUTHERN STREAM SHORTWAVE AND FRONT SHOULD MOVE EAST FAST ENOUGH
THIS EVENING...TO ALLOW MOST OF THE RAINS TO END OR GREATLY DIMINISH
BY 06Z THURSDAY. ANY QPF AFTER 17/06Z IS JUST A FEW HUNDREDTHS OF AN
INCH...AND MODEL SOUNDINGS LOOK TOO WARM TO ALLOW ICE NUCLEATION FOR
SIGNIFICANT SNOW DEVELOPMENT. HOWEVER...PROBABLY WILL ADD A CHANCE
OF SNOW SHOWERS OR FLURRIES ABOVE 3000 FEET ACROSS SW VA AND NRN
MTNS OF E TN LATE TONIGHT...IN THE AFTERNOON PACKAGE.
OTHERWISE...FORECAST GRIDS LOOK GENERALLY ON TRACK THIS MORNING...
BUT HOURLY GRIDS WILL BE TWEAKED IF NEEDED AROUND 11 AM EST.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TG
Hazardous weather outlook, Nov 16, 3:47 AM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
447 AM EST WED NOV 16 2011
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
447 AM EST WED NOV 16 2011 /347 AM CST WED NOV 16 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE THROUGHOUT MOST OF
THE DAY TODAY...AS A COLD FRONT SLOWLY MOVES THROUGH THE REGION. A
FEW STORMS MAY BECOME STRONG...PRODUCING STRONG WIND GUSTS AND
LOCALLY HEAVY RAINFALL. WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO
INCHES ARE EXPECTED TODAY AND TONIGHT...WITH LOCALLY HIGHER
AMOUNTS UP TO THREE INCHES POSSIBLE IN A FEW AREAS. RAINFALL OF
THIS MAGNITUDE COULD CREATE SOME MINOR FLOODING PROBLEMS IN LOW
LYING AND FLOOD PRONE ARES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED
NATURE OF THE EXPECTED SEVERE THREAT.
TD
Thunderstorm Wind, Marion
- When
- November 16, 10:15 AM CST
- Where
- Marion County, 0.89 mi NW of Hicks Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.230, -85.480
Large tree limbs were reported down and a tree was blown across the road at the intersection of highway 28 and Condra Switch Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in South Carolina, November 16, 20113 deaths · 5 injured · $2.0 million · EF2 · 4 events
- Tornadoes and Hail in North Carolina, November 16, 20112 deaths · 15 injured · $21 million · EF2 · 3 events
- Tornadoes and Hail in Georgia, November 16, 20111 death · 2 injured · $5.4 million · EF2 · 19 events
- Tornadoes in Mississippi, November 16, 201115 injured · $1.0 million · EF2 · 5 events
- Tornadoes and Damaging Winds in Alabama, November 16, 20113 injured · $5.5 million · EF2 · 15 events
- Tornado and Damaging Winds in Virginia, November 16, 2011$511,000 · EF1 · 4 events
- Tornadoes and Damaging Wind in Georgia, November 16, 2011$220,000 · EF1 · 3 events
- Tornado and Damaging Winds in South Carolina, November 16, 2011$341,000 · EF0 · 9 events
- Tornado and Damaging Winds in Georgia, November 16, 2011$25,000 · EF1 · 7 events
- Damaging Winds in Alabama, November 16, 2011$32,000 · 64 kt wind · 5 events
- Hail and Damaging Winds in Georgia, November 16, 2011$21,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Georgia, November 16, 2011$17,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350725.